MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0830
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00154.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in left internal iliac artery using penumbra coil 400 coils (pc400 coils) and a px slim delivery microcatheter (px slim).During the procedure, the physician advanced another manufacturer's catheter toward the target vessel and then advanced the px slim through the catheter.While a pc400 coil was advanced approximately 10 centimeters from the tip of the px slim, the other manufacturer's catheter kicked back.The physician attempted to withdraw the pc400 coil from the px slim but unsuccessful due to resistance felt on the pc400 coil pusher assembly.After several attempts were made to withdraw the pc400 coil, it unintentionally detached inside the px slim.The physician removed the other manufacturer's catheter and the px slim containing the pc400 coil from the patient and completed the procedure using a new px slim, three new pc400 coils and another manufacturer's device.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was bent approximately 44.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and unraveled.The proximal constraint sphere and a fractured segment of stretch resistant (sr) wire were stuck in the distal detachment tip (ddt).Conclusion: evaluation of the returned devices revealed the px slim was kinked, buckled, and stretched.This type of damage typically occurs due to improper handling during use.If the px slim is forcefully manipulated during advancement into or withdrawal from another catheter, damage such as this may occur.Further evaluation revealed the pc400 sr wire was fractured.Sr wire fractures typically occur due to forceful withdrawal of the pc400 against resistance.If the sr wire becomes fractured, the embolization coil will likely detach from the pusher assembly.Further evaluation revealed the pusher assembly was bent.This damage was likely incidental and may have occurred during packaging for return.The root cause of the catheter kickback could not be determined.Pc400 devices are 100% visually and functionally evaluated during in-process inspection, and px slim devices are 100% visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5434611
Report Number3005168196-2016-00153
Device Sequence Number13551639
Product Code HCG
UDI-Device Identifier00814548010564
UDI-Public00814548010564
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/31/2020
Device Catalogue Number4002C0830
Device Lot NumberF63088
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/13/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/12/2016
Supplement Report FDA Received Date03/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR